Is the MRI Contrasting Agent Gadolinium Safe? (Part 1)

Is the MRI Contrasting Agent Gadolinium Safe? (Part 1)

Faith of the Mustard Seed

When a doctor orders an MRI with contrast, gadolinium is usually the contrasting agent used. Gadolinium is injected into the patient’s vein after the radiologist takes the first round of MRI images. This helps the radiologist receive sharper, more readable images.

In the case of multiple sclerosis (MS), the images taken with a contrasting agent highlight inflammation. The highlighted areas can show new or active lesions on the brain and the spine.

Gadolinium offers extra insight into our body’s condition. But is it safe? That question is part of a growing debate in the MS community.

Recent findings have shown that in some cases, the body can retain gadolinium in its tissues and brain for years. This information is concerning enough that the Food and Drug Administration (FDA) issued a December 2017 warning:

“FDA is requiring a new class warning and other safety measures for all gadolinium-based contrast agents (GBCAs) for magnetic resonance imaging (MRI) concerning gadolinium remaining in patients’ bodies, including the brain, for months to years after receiving these drugs.”

The warning adds that gadolinium “retention has not been directly linked to adverse health effects in patients with normal kidney function, and FDA has concluded that the benefit of all approved GBCAs continues to outweigh any potential risks.”

But the warning also mentions that the FDA has received notice of negative occurrences with gadolinium involving organ issues in patients with normal kidney function. A connection between gadolinium and the issues could not be proven, however.

I have experienced the type of gadolinium retention mentioned. Seven years ago, soon after my MS diagnosis, I went to a naturopathic doctor who tested me for heavy metal toxicity. They found that various types of metals were in my body tissue, one of which was gadolinium.

The naturopathic doctor was surprised at the results, saying that the contrasting agent should have been flushed out not long after I had my last MRI one year prior. I completed one round of chelation treatment to remove the metals, but did not continue because the treatment gave me nausea and body aches. Since then, I have not been retested for heavy metals.

When I asked my neurologist about the use of gadolinium and its risks, he replied that the amount of the contrast agent used is minimal. But he also said that if I am concerned about it, they can do the MRI without contrast.

The FDA also reports that “[t]o date, the only known adverse health effect related to gadolinium retention is a rare condition called nephrogenic systemic fibrosis (NSF) that occurs in a small subgroup of patients with pre-existing kidney failure.”

In part two of this series, I will discuss gadolinium further and share information on nephrogenic systemic fibrosis. Look for my column next Monday.

***

Note: Multiple Sclerosis News Today is strictly a news and information website about the disease. It does not provide medical advice, diagnosis, or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website. The opinions expressed in this column are not those of Multiple Sclerosis News Today or its parent company, BioNews Services, and are intended to spark discussion about issues pertaining to multiple sclerosis.

13 comments

  1. Stephanie Redden says:

    My doctor has stopped using contrast. I have a different condition aside from MS that they have to use contrast to see it. I myself have not had any reactions to contrast. Thank-you for writing about this.

  2. Haslie Kemp says:

    I have MS and have had numerous MRIs with the constrast and do not know if I have been affected or not. How would I know? Would nephrogenic systemic fibrosis (NSF) show up on MRIs?

    • Debi Wilson says:

      Hi Hastie,
      NSF Is a rare condition of gadolinium being usually used by someone with advanced kidney disease. See the link I attached above for symptoms.
      Your doctor would be able to diagnose you, if you had the symptoms. Thanks for your comments ! Debi

  3. Jana says:

    My doctor stopped using Gandolinium after I had 4 repeated bad episodes.

    Initially I had a severe case of MS. Was hospitalized for 4 months and nearly died, if it wasn’t for the last resort, chemo. Well, since I was deteriorating very quickly, I had to have multiple MRI’s to see the disease progression. Finally, when it stopped and I was discharged the hospital and then from rehab, I continued having MRI’s twice a year. I was very happy to hear that I was doing well without any progression.

    I continued doing MRI’s until last year (about ten years) because suddenly, I started having reactions to the contrast. I had multiple MRI’s without any reaction. Now, with every IVP of Gandolinium the reaction was increasingly more severe. My neurologist and I will not be using contrast unless it is absolutely necessary. I felt as if no one was listening to my symptoms until now.

    I couldn’t believe when I saw the warning being issued by the FDA regarding using contrast. My brother is in the medical field and his professor stated that he never had a patient with a reaction to the contrast but that he is aware that there is heavy metal residue in the brains of those who have contrast.

    I know first hand what too contrast can do. On a brighter note, my brother’s professor mentioned that in Europe, they are using a specific type of test that eliminates the need of using contrast.

    • Emory Smith Jr says:

      I hope we try the new testing as well over this way 😯! I’m completely blown away by this, I have 3 MRI’s coming upbut now I don’t want no contrast.

      • Debi Wilson says:

        Thanks for your comments,Emory.
        I feel the same, but, if my Doctor deems a contrasting MRI necessary, I will. Sometimes the rewards outweigh the risks. Good luck, Debi

    • Debi Wilson says:

      Hi Jana,
      I’m sorry for all you have been through. I think that would be amazing if they do away with contrast! Good luck to you and your brother! Thanks for your comments! Debi

  4. Jean says:

    Hi Debi,
    Thanks for getting this information out there! I too have had several MRIs with gadolinium contrast and questioned the need each time. Anything that the blood caries has to be filtered out by our system and we do know our brain and spine has extra work to keep out foreign to our body elements. Following MRI w/contrast I usually get a few days with lots of extra water to clear my added MS symptoms. Because I have a history of surgery for a kidney issue in 2004 I have always had blood work proceeding use of contrast. Today my neurologist will use only if absolutely necessary and fortunately my current treatment is stable.

  5. itasara says:

    I had a brain MRI (MS followup) a few weeks ago. I was told Gadolinium was not being used and this facility and in place Dotarem was a new contract agent that would not affect kidney function and in the future it wouldn’t be necessary to test for kidney function blood tests. After reading this article, I looked up Dotarem and found out it is a “gadolinium- based contrast agent.” And one article said, “Screen patients for acute kidney injury and other conditions that may reduce renal function. For patients at risk for chronically reduced renal function (e.g. age > 60 years, hypertension, diabetes)”. So it looks like for some there may still be a risk. Is there any reason to use this newer drug than the gadolinium drug? I had no problems with either, but my previous MRI before this one was 11 years ago when I did have gadolinium used.

  6. Paul Maresca says:

    This is so bittersweet, since 2010 the MRIs have shown that I have MS. But unfortunately it took the gadolinium contrast to show them. I had one mri a year for the past 10 years. And it did not show any new lesions. But I’ve had unusual medical issues that I assumed pointed to the multiple sclerosis. Now I wonder if it’s the multiple sclerosis or the gadolinium, all this time? So do I assume that because no lesions have develope, it would point in the direction of the gadolinium. of course I’m going to ask the doctor to be tested for any gadolinium issues, but I like to hear opinion on treatment to reverse what this gadolinium has done to me..

Leave a Comment

Your email address will not be published. Required fields are marked *